Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2013, 4:42 PM MDT for Tooele County, Utah. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2013, 4:42 PM MDT (22:42 UTC)
- Expired
- Jul 5, 2013, 6:00 PM MDT
- In force
- 78 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 127 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:17 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS55 KSLC 052242
SVRSLC
UTC045-060000-
/O.NEW.KSLC.SV.W.0004.130705T2242Z-130706T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TOOELE COUNTY IN UTAH
* UNTIL 600 PM MDT
* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22
MILES WEST OF VERNON...OR 18 MILES SOUTH OF DUGWAY...MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
VERNON... FAUST AND RUSH VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4045 11222 4035 11218 4026 11219 4019 11213
4015 11218 4002 11218 3994 11226 3995 11233
3992 11234 3990 11248 3991 11284 4010 11306
TIME...MOT...LOC 2242Z 239DEG 46KT 4005 11277
$$
ROGOWSKI5 follow-up statements
465
WWUS55 KSLC 052258
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 PM MDT FRI JUL 5 2013
UTC045-060000-
/O.CON.KSLC.SV.W.0004.000000T0000Z-130706T0000Z/
TOOELE UT-
458 PM MDT FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN TOOELE COUNTY...
AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF VERNON TO
13 MILES SOUTHWEST OF LOFGREEN...MOVING NORTHEAST AT 30 MPH. THESE
STORMS HAVE A HISTORY OF PRODUCING 62 MPH WINDS.
* LOCATIONS IN THE WARNING INCLUDE...
VERNON... LOFGREEN... FAUST AND RUSH VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4045 11222 4035 11218 4026 11219 4019 11213
4015 11218 4002 11218 3994 11226 3995 11233
3992 11234 3990 11248 3991 11284 4010 11306
TIME...MOT...LOC 2257Z 245DEG 28KT 4020 11275 3992 11248
$$
ROGOWSKI609
WWUS55 KSLC 052259
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT FRI JUL 5 2013
UTC045-060000-
/O.CON.KSLC.SV.W.0004.000000T0000Z-130706T0000Z/
TOOELE UT-
459 PM MDT FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN TOOELE COUNTY...
AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF VERNON TO
13 MILES SOUTHWEST OF LOFGREEN...MOVING NORTHEAST AT 30 MPH. THESE
STORMS HAVE A HISTORY OF PRODUCING 62 MPH WINDS.
* LOCATIONS IN THE WARNING INCLUDE...
VERNON... LOFGREEN... FAUST AND RUSH VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4013 11293 4045 11222 4035 11218 4026 11219
4019 11214 4015 11218 4002 11218 3995 11226
3995 11233 3992 11234 3990 11246 3991 11271
TIME...MOT...LOC 2259Z 245DEG 28KT 4021 11273 3993 11246
$$
ROGOWSKI262
WWUS55 KSLC 052314
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 PM MDT FRI JUL 5 2013
UTC045-060000-
/O.CON.KSLC.SV.W.0004.000000T0000Z-130706T0000Z/
TOOELE UT-
514 PM MDT FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN TOOELE COUNTY...
AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF VERNON...OR ABOUT 20 MILES SOUTHEAST OF
DUGWAY...MOVING EAST AT 35 MPH TOWARD STATE ROUTE 36. THIS STORM HAS
A HISTORY OF PRODUCING 62 MPH WINDS.
* LOCATIONS IN THE WARNING INCLUDE...
VERNON... FAUST AND LOFGREEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4045 11222 4035 11218 4026 11219 4019 11213
4015 11218 4002 11218 3994 11226 3995 11233
3992 11234 3990 11248 3991 11284 4010 11306
TIME...MOT...LOC 2312Z 259DEG 31KT 4003 11248
$$
ROGOWSKI412
WWUS55 KSLC 052338
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 PM MDT FRI JUL 5 2013
UTC045-060000-
/O.CON.KSLC.SV.W.0004.000000T0000Z-130706T0000Z/
TOOELE UT-
538 PM MDT FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN TOOELE COUNTY...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LOFGREEN...OR ABOUT 29 MILES SOUTHEAST OF
DUGWAY...MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF
PRODUCING 62 MPH WINDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4015 11218 4002 11218 3997 11223 3995 11233
3992 11234 4000 11241 4013 11242 4024 11233
4026 11219 4019 11214
TIME...MOT...LOC 2337Z 259DEG 31KT 4007 11220
$$
ROGOWSKI058
WWUS55 KSLC 052354
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT FRI JUL 5 2013
UTC045-060003-
/O.EXP.KSLC.SV.W.0004.000000T0000Z-130706T0000Z/
TOOELE UT-
554 PM MDT FRI JUL 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOELE COUNTY
WILL EXPIRE AT 600 PM MDT...
THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4015 11218 4002 11218 3997 11223 3995 11233
3992 11234 4000 11241 4013 11242 4024 11233
4026 11219 4019 11214
TIME...MOT...LOC 2353Z 259DEG 31KT 4009 11202
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:24 PM MDT, 18 minutes earlier.
Area forecast discussion, Jul 5, 4:24 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 424 PM MDT FRI JUL 5 2013 .SYNOPSIS...THE UPPER HIGH CENTER OVER THE DESERT SOUTHWEST WILL REMAIN TO THE SOUTH AND EAST THROUGH THE WEEKEND. A MOIST AND SOMEWHAT UNSTABLE AIRMASS OVER UTAH THROUGH THE WEEKEND WILL DRY BEGINNING EARLY NEXT WEEK. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN AND NORTHWESTERN UTAH THIS AFTERNOON. THE SPC MESOSCALE ANALYSIS SHOWS A LINGERING AREA OF CIN ACROSS CENTRAL UTAH AND ALONG THE WASATCH FRONT. IF THIS CIN IS OVERCOME...GOOD DYNAMICS ARE IN PLACE FOR STRONG STORMS TO DEVELOP ACROSS NORTHERN UTAH THIS EVENING. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA IN EXCESS OF 1000 J/KG OF CAPE ACROSS NORTHERN UTAH...AS WELL AS 40 KNOTS OF EFFECTIVE BULK SHEAR AND OVER AN INCH OF PW. MODELS SHOW ENERGY ASSOCIATED WITH A DISTURBANCE MOVING INTO THE PACIFIC NORTHWEST CROSSING THROUGH NORTHERN UTAH THIS EVENING. SUSPECT THAT THIS WILL CAUSE CONVECTION TO CONTINUE INTO THE EVENING AND OVERNIGHT. THERE IS THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL WITH THESE STORMS...AS WELL AS HEAVY RAIN. ACROSS SOUTHERN UTAH...CONVECTION IS MORE DIURNAL IN NATURE...AND WILL END THIS EVENING WITH THE LOSS OF DAYTIME HEATING. MOISTURE WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE WEEKEND. HOWEVER...AS HIGH PRESSURE EXPANDS NORTH AND WEST EARLY NEXT WEEK...A DRYING TREND WILL BEGIN MONDAY AND TUESDAY. MODELS SUGGEST THAT MOISTURE WILL RETURN TO THE FORECAST AREA LATE NEXT WEEK. && .AVIATION...MAIN CONCERN DURING THE TAF PERIOD AT THE SLC TERMINAL IS THE THREAT OF CONVECTION. WATCHING DEVELOPMENT ACROSS EASTERN NEVADA AND FAR WESTERN UTAH AT THIS TIME. SHOULD THE CONVECTION EVOLVE AS EXPECTED...THERE IS A 50 PERCENT CHANCE OF GUSTY/ERRATIC OUTFLOW WINDS AND A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE TERMINAL AFTER 00Z. OTHERWISE OUTSIDE OF CONVECTION...NORTH WINDS WILL SWITCH TO THE SOUTHEAST DRAINAGE OVERNIGHT. && .FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN OVER WEAK HIGH PRESSURE THROUGH THE WEEKEND WITH A GOOD DEAL OF EMBEDDED MOISTURE. ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...WITH SOME ACTIVITY LINGERING INTO THE OVERNIGHT HOURS. WETTING RAINS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP. A DRIER AIR MASS WILL MOVE IN FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS HIGH PRESSURE STRENGTHENS...DECREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD FIRE WEATHER...TRAPHAGAN AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT FRI JUL 5 2013 UTZ001>016-019>021-517-518-WYZ021-061200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 600 AM MDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGERING OVER THE EASTERN PORTION OF THE OUTLOOK AREA EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD APPEAR ONCE AGAIN ACROSS MAINLY WESTERN AND NORTHERN UTAH AGAIN LATE THIS AFTERNOON...AND ON THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORM ACTIVITY TONIGHT. TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR SOUTH AND SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS THE OUTLOOK AREA THIS WEEKEND. DRIER AIR WILL MOVE THROUGH MUCH OF THE GREAT BASIN EARLY NEXT WEEK. THIS DRIER AIR WILL WILL BRING A NOTABLE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH MIDWEEK. TEMPERATURE WILL ALSO CLIMB AGAIN ACROSS THE OUTLOOK AREA...WITH MANY LOCATIONS RETURN TO THE TRIPLE-DIGITS BY THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 5, 12:55 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 1 W ALTA 40.58N 111.64W
07/05/2013 SALT LAKE UT DEPT OF HIGHWAYS
SEVERAL ROCK AND MUDSLIDES OCCURED IN LITTLE COTTONWOOD
CANYON OVERNIGHT DUE TO HEAVY RAINFALL.
ROCK...DIRT...SHRUBBERY...TREES AND WATER PASSED OVER THE
ROADWAY FROM THE ENTRANCE OF SNOWBIRD SKI RESORT TO THE
MOUTH OF THE CANYON. LITTLE COTTONWOOD CANYON ROAD CLOSED
FOR GREATER THAN 12 HOURS FOR CLEANUP.
&&
ROGOWSKIThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:05 PM MDT | Special Weather Statement | SLC | Box Elder | 55 min |
| Jul 4, 10:47 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 58 min |
| Jul 4, 11:04 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 41 min |
| Jul 5, 12:03 AM MDT | Flash Flood Warning | SLC | Juab, Millard | 3 hr |
| Jul 5, 12:05 AM MDT | Special Weather Statement | SLC | Davis, Salt Lake, Weber | 55 min |
| Jul 5, 4:41 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 49 min |
| Jul 5, 4:56 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 5, 5:24 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 96 min |
| Jul 5, 5:30 PM MDT | Special Weather Statement | SLC | Davis | 75 min |
| Jul 5, 5:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 75 min |
| Jul 5, 5:59 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Weber | 76 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.